Illinois, 2012

Hail in Illinois, March 30, 2012

March 30, 2012 · NWS ILX · 1 event in 1 county or zone

A cold front sinking southward through the region triggered scattered thunderstorms across portions of east-central and southeast Illinois during the afternoon of March 30th. A few of the storms produced small hail and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front sinking southward through the region triggered scattered thunderstorms across portions of east-central and southeast Illinois during the afternoon of March 30th. A few of the storms produced small hail and locally heavy rainfall. One cell dropped penny-sized hailstones near Martinsville in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 30, 1:57 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 30, 1:57 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
257 PM CDT FRI MAR 30 2012

.DISCUSSION...
ISSUED 257 PM CDT FRI MAR 30 2012

SHORT TERM...TONIGHT THROUGH MONDAY...
THUNDERSTORMS HAVE INITIATED ALONG COLD FRONT EXTENDING FROM NEAR
ST. LOUIS TO PARIS. INSTABILITY AND DEEP SHEAR ARE SUFFICIENT FOR
SCATTERED SEVERE STORMS AHEAD OF THE FRONT WITH LARGE HAIL AND
STRONG WINDS THE MAIN THREATS. THE FRONT WILL BE MAKING ITS WAY OUT
OF THE AREA VERY EARLY THIS EVENING...TAKING PRECIPITATION CHANCES
WITH IT FOR THE NIGHT. AIRMASS BEHIND THE FRONT OVER SOUTHERN WI IS
FAIRLY COOL...SO HAVE ADJUSTED MIN TEMPERATURE FORECASTS A LITTLE
DOWNWARD AT LEAST IN THE NORTH.

THE FRONT IS EXPECTED TO STALL AND BECOME SOMEWHAT DIFFUSE...WITH
THE WESTERN TAIL OF THE BOUNDARY MOVING NORTH INTO NORTHERN MO AND
SOUTHERN IA SATURDAY NIGHT. MODELS CONTINUE TO SHOW MCS DEVELOPMENT
OVER THAT WAY AFTER 00Z SUN...WITH ELEVATED STORMS MOVING WITH THE
MEAN FLOW EAST-SOUTHEAST INTO AT LEAST THE NORTHERN HALF OF IL. WILL
CONTINUE WITH CHANCE POPS LATE SATURDAY NIGHT INTO EARLY SUNDAY.

LONGER RANGE MODELS ARE COMING INTO A LITTLE BETTER AGREEMENT AS TO
THE EVOLUTION OF AN UPPER LOW THAT WILL BE COMING OUT INTO THE
SOUTHERN PLAINS EARLY NEXT WEEK. THE NAM AND ECMWF ARE SHOWING A
SURFACE WARM FRONT MOVING NORTH THROUGH IL MONDAY...WITH THE BETTER
CHANCES OF PRECIPITATION TO THE NORTH. LIFT WITH THE UPPER SYSTEM
WILL STILL BE WAY OUT WEST ON MONDAY SO WILL KEEP MONDAY DRY.

LONG TERM...TUESDAY THROUGH FRIDAY...
BY MONDAY NIGHT AND TUESDAY...THE FRONT SHOULD COME BACK SOUTHWARD
THROUGH IL AS A NORTHERN STREAM SHORTWAVE INDUCES CYCLOGENESIS AND
MOVES THE LOW ACROSS WI. PRESSURE FALLS OVER THE SOUTHERN PLAINS
ASSOCIATED WITH THE CLOSED UPPER LOW WILL ALLOW MOISTURE TO MOVE
NORTH INTO THE FRONT. THUS WILL HAVE CHANCE POPS MONDAY NIGHT
THROUGH TUESDAY NIGHT...WITH THE MAIN QUESTION BEING TIMING AT THIS
TIME. THE GFS KEEP POPS GOING THROUGH THURSDAY AS THE UPPER LOW
THROWS PRECIPITATION AS FAR NORTH AS THE MID MS VALLEY. THE
PREFERRED ECMWF IS MORE SUPPRESSED WITH THE RAIN AS IT BUILDS A
STRONGER SURFACE HIGH SOUTHWARD INTO THE MIDWEST IN THE WAKE OF THE
SURFACE LOW AND FRONT THAT PASSED THROUGH ON TUESDAY. WILL THEREFORE
KEEP WEDNESDAY THROUGH FRIDAY DRY.

04
&&

.AVIATION...
ISSUED 1244 PM CDT FRI MAR 30 2012

SFC FRONT THROUGH BMI AND SPI THIS AFTERNOON...AND LINE OF LOW CU
ALONG AND JUST BEHIND THE FRONT PROGRESSING SLOWLY SE. TS
DEVELOPMENT EXPECTED ALONG SAME LINE...AND MAY IMPACT DEC...POSSIBLY
CMI AND SPI...BUT KEEPING TO VCTS FOR NOW. MASS OF LOW STRATUS ON
APPROACH FROM THE NW...THOUGH EXPECTING TO DETERIORATE ON THE
FORWARD EDGE...RH TIME HEIGHTS SHOW LLVL MOISTURE TRAPPED IN THE
OVERNIGHT TO EARLY MORNING AND HAVE TRENDED THE FORECASTS FOR LOW
MVFR CIGS...AND VIS BEYOND 09Z.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 30, 2:13 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT FRI MAR 30 2012

ILZ027>031-036>038-040>055-311100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
313 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT AS A WEATHER
DISTURBANCE MOVES INTO ILLINOIS.

ANOTHER ROUND OF THUNDERSTORMS WILL AFFECT THE AREA MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-061>063-066>068-071>073-311100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
313 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD
FRONT MOVES ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS. LARGE HAIL
WILL BE THE PRIMARY HAZARD...BUT DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE. THE TIMING FOR STORMS APPEARS TO BE
BETWEEN NOW AND 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL POSSIBLE ON SATURDAY NIGHT AS A WEATHER
DISTURBANCE MOVES INTO ILLINOIS.

ANOTHER ROUND OF THUNDERSTORMS WILL AFFECT THE AREA MONDAY
NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOW AND 6 PM.

HJS

In the hours before

Special weather statement, Mar 30, 1:52 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT FRI MAR 30 2012

ILZ056-057-062-063-302045-
CLARK-COLES-CUMBERLAND-EDGAR-
252 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK...NORTHERN
CUMBERLAND...SOUTHERN COLES AND SOUTHERN EDGAR COUNTIES UNTIL 345 PM
CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHMORE TO LERNA TO
5 MILES NORTHWEST OF NEOGA...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  NEOGA...
  WESTFIELD...
  JANESVILLE...
  CLARKSVILLE...
  OLIVER...
  CASEY...

OTHER LOCATIONS AFFECTED INCLUDE...ETNA...PARADISE...COLES COUNTY
AIRPORT...TRILLA...FOX RIDGE STATE PARK AND HUTTON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3943 8752 3925 8808 3931 8847 3943 8847
      3956 8805 3949 8753
TIME...MOT...LOC 1952Z 280DEG 17KT 3951 8803 3943 8830
          3936 8851

BAK
Special weather statement, Mar 30, 1:58 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT FRI MAR 30 2012

ILZ061-066-302100-
EFFINGHAM-SHELBY-
258 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EFFINGHAM AND SOUTHERN
SHELBY COUNTIES UNTIL 400 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAMSEY...OR 14 MILES SOUTHEAST OF NOKOMIS...
MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  LAKEWOOD...
  COWDEN...
  BEECHER CITY...
  STEWARDSON...
  SHUMWAY...

OTHER LOCATIONS AFFECTED INCLUDE...HERRICK AND MODE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3921 8882 3921 8913 3929 8914 3943 8847
      3914 8847 3912 8881
TIME...MOT...LOC 1958Z 263DEG 17KT 3921 8904

BAK
Special weather statement, Mar 30, 2:14 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT FRI MAR 30 2012

ILZ062-063-067-068-302115-
CLARK-CRAWFORD-CUMBERLAND-JASPER-
314 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JASPER...NORTHERN
CRAWFORD...SOUTHEASTERN CUMBERLAND AND SOUTHERN CLARK COUNTIES UNTIL
415 PM CDT...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIDALGO...OR 11 MILES NORTH OF NEWTON...
MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  HAZEL DELL...
  ANNAPOLIS...
  EATON...
  WEST UNION...
  HUTSONVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...ROSE HILL...YALE...BELLAIR...
ORANGE...WEST YORK AND YORK.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3934 8758 3931 8761 3926 8760 3926 8757
      3921 8757 3914 8765 3910 8761 3909 8762
      3907 8757 3904 8757 3904 8820 3922 8822
      3925 8808 3942 8752 3935 8752
TIME...MOT...LOC 2014Z 263DEG 18KT 3914 8809

BAK

The radar

The Evansville,IN radar (KVWX), 120 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
March 30, 3:08 PM CST to 3:09 PM CST
Where
Clark County, Martinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -87.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367611.